MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 40MM OXINIUM MODULAR HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. 40MM OXINIUM MODULAR HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71342340
Medical Device Problem Code Loose or Intermittent Connection (1371)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/19/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the rep inadvertently retrieved the 40mm femoral head and from stock and checked the implant off with two members of the operating room (or) staff.The rep then handed the implant to the circulating nurse.The nurse then opened the implant to the sterile field, and the 40 mm head was implanted.A 44 inner diameter liner was already implanted, so there was a discrepancy in head and liner size.The error was noticed the following day, and the surgeon was immediately notified.A revision surgery was then performed on (b)(6) 2018 with no additional issues.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.A visual inspection of the photos attached to the complaint can't verify the stated failure described in the complaint description.The provided photos does not show the size of the actual implants.A clinical evaluation was conducted and reportedly during a thr procedure the incorrect modular head was implanted and a revision surgery was performed two days later.The major contributing factor to the reported revision is due to a procedural error and is not due to a mal-performance of the prosthetic components.The patient status beyond the revision not be determined.No further medical assessment is needed at this time based on the information provided.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.

Brand Name
40MM OXINIUM MODULAR HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8245387
Report Number1020279-2019-00157
Device Sequence Number2701654
Product Code MBL
UDI-Device Identifier00885556112410
UDI-Public00885556112410
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K093363
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71342340
Device Lot Number18KM15800
Initial Date Received by Manufacturer 12/19/2018
Supplement Date Received by Manufacturer12/19/2018
Initial Report FDA Received Date01/14/2019
Supplement Report FDA Received Date06/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;